Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS Fort Worth, TX

August 13, 2017Fannin County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 13, 2017, 3:25 AM CDT for Fannin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 3:25 AM CDT (08:25 UTC)
Expired
Aug 13, 2017, 6:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 173 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS54 KFWD 130825
FFWFWD
TXC147-131130-
/O.NEW.KFWD.FF.W.0037.170813T0825Z-170813T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
325 AM CDT SUN AUG 13 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Fannin County in north central Texas...

* Until 630 AM CDT.

* At 324 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the warned area. Parts of the county have 
  already received over 3 inches of rain since yesterday evening and 
  additional heavy rainfall amounts of 1-3 inches will cause flood 
  problems. This rainfall will lead to excessive water runoff and 
  cause flash flooding. Low-lying areas are most vulnerable to 
  rapidly rising water. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Bonham, Leonard, Honey Grove, Savoy, Ector, Dodd City, Bailey,
  Ravenna, Bonham State Park, Trenton, Ladonia, Pecan Gap and Windom.

Additional rainfall amounts of 1-3 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3384 9585 3341 9586 3334 9638 3372 9638
      3369 9634 3370 9632 3377 9629 3375 9619
      3377 9617 3381 9616 3381 9618 3382 9615
      3384 9615 3384 9605 3386 9603 3384 9602
      3387 9600 3385 9598 3386 9594 3389 9593

$$

JLDunn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:01 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 12:01 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1201 AM CDT Sun Aug 13 2017

.AVIATION...
A weak frontal boundary was located just south of the I-20/I-30
corridors at 0450z. We expect scattered to numerous showers and
thunderstorms to continue through the overnight hours as a low
level jet continues to feed moisture into the region. Have kept
VCTS with a TEMPO TSRA through 09z. Additional showers are likely
during the 09-15z period along with possibly some MVFR ceilings.
As an upper level disturbance moves to our east, we should see a
break in showers/thunderstorms mid morning /15z/ through mid
afternoon /21z/. With the peak of daytime heating, scattered
thunderstorms will likely develop across the region mid to late
afternoon. Have placed VCTS in the Metroplex TAFs for the 21z-01z
period.

For KACT: Mostly VFR conditions are expected through 06z Monday.
Most of the showers and thunderstorms are expected to remain to
the north through the forecast period. A few showers are possible
09-15z, so have included a VCSH. Cannot completely rule out some
isolated thunderstorms Sunday afternoon, but the chances are too
low to include in the KACT TAF at this time. South to southeast
winds 6 to 9 knots will prevail through 06z Monday.

58

&&

.SHORT TERM... /Issued 307 PM CDT Sat Aug 12 2017/
Potential severe weather and flash flooding continue to be the
highlights of the forecast through the next 12-18 hours.

Scattered showers and thunderstorms have developed across North
Texas this afternoon in vicinity of a stalled front near HWY 380
with aid from an upstream shortwave. Temperatures have climbed
into the mid and upper 90s south of the front, which when combined
with dewpoints in the low 70s, have yielded strong surface-based
instability of 2000-3000 J/kg. Deep layer shear is also on the
increase as a mid-level speed max associated with the approaching
shortwave becomes positioned along the Red River. The 40 kts of
shear in place will be supportive of supercell storm structures,
and much of the ongoing activity has already displayed weakly
rotating updrafts. These initial storms pose a severe downburst
potential given DCAPE values over 1200 J/kg. If a more robust
supercell can get going immediately along the front, it would also
have the potential for a brief tornado spin-up given the locally
enhanced helicity in vicinity of the boundary. Even though lapse
rates aren't incredibly steep, a rotating storm would also have
the ability to produce some severe hail. Later this evening, some
of these more isolated storms should grow upscale and move across
North Texas in the form of a complex or two. A damaging straight-
line wind threat will exist if this scenario comes to fruition.

Tonight and through the overnight hours, the concern will shift
from severe weather to the flash flooding potential. It appears
as through the front will remain in North Texas overnight rather
than lifting north toward Oklahoma. The front will serve as a
focus for training thunderstorms that will be continuously
generated via ascent from both the strong upstream shortwave in
conjunction with low-level convergence and warm advection at the
nose of an intensifying low-level jet. A Flash Flood Watch remains
in effect for our far northeastern areas, but depending on
trends, we may need to expand it southwestward toward the DFW area
if a southward trend in the front's position continues. Wouldn't
be surprised to see an isolated rainfall total of 5+ inches
somewhere in northeast Texas by Sunday morning. All guidance has
been persistently targeting areas from Gainesville to Paris to
Greenville for the epicenter of heaviest rainfall where the flash
flood potential is the highest tonight. If outflow was to force
the front farther south, then the heavy rain axis would follow.

There is still uncertainty regarding how far south activity may
reach overnight or early Sunday morning. It's possible that
eventually an outflow boundary could move southward into Central
Texas toward the Waco area leading to some scattered showers or
thunderstorms early Sunday morning. Severe weather or flash
flooding is not expected in Central Texas through this time frame
as all activity is expected to be on a downward trend.

-Stalley

&&

.LONG TERM... /Issued 307 PM CDT Sat Aug 12 2017/
/Sunday through Saturday/

Complex of showers and thunderstorms should be ongoing during the
start of Sunday, although the most intense heavy rainfall will
likely have shifted farther to the east into the Arklatex. We'll
maintain some high PoPs across our northeast counties during this
time as strong low level warm advection will continue and we'll
still be dealing with the remnant frontal boundary. As the main
forcing for ascent from the shortwave passes off to the east, we
may see a southward push to the frontal boundary through early
afternoon. There will likely be a period of subsidence in the
wake of morning convection and on the back side of the departing
shortwave trough, which will likely suppress additional convection
into the afternoon hours. By late afternoon, there may be
sufficient convergence along the boundary for isolated to
scattered showers and thunderstorms, mainly from the Metroplex
southward into the Waco area.

By Sunday night, continued strong low level warm advection will
persist and be strongest west of I-35. Despite a lack of any
significant shortwave, scattered showers and perhaps a few
thunderstorms are expected to develop in the warm advection regime
mainly across our western counties into the Red River region. Most
of the precipitation should come to and end during the day on
Monday.

As upper ridging noses into the region from the east on Tuesday,
we should see mostly precipitation free conditions through the end
of the week across North and Central Texas. The only exception may
be across our western counties where continued troughing over the
western U.S. could lead to some scattered showers/storms
approaching the area during the late evening hours each evening
through the end of the week. We'll keep PoPs at 10% for now given
the uncertainty in this scenario. Otherwise, it will remain hot
and humid with highs in the upper 90s and heat indices near 105
each afternoon.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  93  78  95  79 /  70  40  20  20   5
Waco                77  98  78  98  78 /  30  20  10  10   5
Paris               71  84  73  89  75 /  90  70  40  20  10
Denton              72  92  77  94  77 /  70  30  20  20  10
McKinney            74  90  76  93  77 /  90  50  20  20  10
Dallas              74  93  79  95  80 /  70  40  20  20   5
Terrell             75  91  76  94  77 /  60  50  20  20   5
Corsicana           76  94  77  95  77 /  40  40  10  10   5
Temple              76  99  77  99  76 /  10  10  10   5   5
Mineral Wells       72  94  76  96  76 /  50  30  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Sunday for TXZ092>095-105>107.

&&

58
Hazardous weather outlook, Aug 12, 9:51 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
951 PM CDT Sat Aug 12 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
951 PM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered to numerous thunderstorms are expected mainly along and
north of the I-20 corridor. In addition to frequent cloud to ground
lightning and gusty winds, locally heavy rainfall could lead to
flooding problems. A Flash Flood Watch is in effect for parts of
North and Northeast Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will continue Sunday through Tuesday, mainly
north of a line from Comanche to Palestine. The better rain chances
will continue to be north of Interstate 20. Coverage of storms will
be isolated to scattered and severe weather is not expected.

Heat index values of 100 to 108 degrees will be common each
afternoon through next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but timely reports
of flash flooding will be appreciated.

In the hours before

Special weather statement, Aug 12, 9:27 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
927 PM CDT SAT AUG 12 2017

TXZ093-130315-
Grayson TX-
927 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON COUNTY UNTIL 1015 PM
CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving east at 20 mph.

Pea sized hail and winds of up to 40 mph will be possible with this
storm.

Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Pottsboro, Whitewright, Gunter,
Bells, Tom Bean, Knollwood, Dorchester, Eisenhower State Park,
southeastern Lake Texoma, Southmayd and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3389 9663 3390 9659 3388 9659 3385 9663
      3384 9662 3382 9658 3382 9653 3377 9650
      3378 9643 3371 9638 3340 9639 3341 9684
      3387 9681 3382 9676 3383 9671 3384 9669
      3392 9667
TIME...MOT...LOC 0226Z 272DEG 19KT 3365 9664

24-Bain
Special weather statement, Aug 12, 9:54 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
954 PM CDT SAT AUG 12 2017

TXZ104-119-120-130345-
Collin TX-Rockwall TX-Dallas TX-
954 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROCKWALL...SOUTH CENTRAL
COLLIN AND NORTHEASTERN DALLAS COUNTIES UNTIL 1045 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm over
University Park, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dallas, Plano, Garland, Mesquite, Carrollton, Richardson, Rowlett,
Wylie, Rockwall, Farmers Branch, University Park, Sachse, Addison,
Highland Park, Murphy, Heath, Fate, Lucas, Sunnyvale and Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding of poor drainage and low-lying areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3315 9647 3281 9636 3281 9652 3279 9652
      3277 9684 3295 9690
TIME...MOT...LOC 0253Z 254DEG 28KT 3289 9678

24-Bain
Local storm report, Aug 12, 10:28 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1028 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BLUE RIDGE              33.30N  96.40W
08/12/2017                   COLLIN             TX   PUBLIC

            DELAYED REPORT. METAL ROOF OFF A DETACHED WOOD FRAMED
            GARAGE/WORKSHOP

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:03 PM CDTSevere Thunderstorm WarningFWDVan Zandt57 min
Aug 12, 7:18 PM CDTTornado WarningFWDVan Zandt42 min
Aug 12, 7:39 PM CDTRiver Flood WarningFWDHunt62 hr
Aug 12, 8:02 PM CDTSpecial Weather StatementFWDHenderson43 min
Aug 12, 8:22 PM CDTSpecial Weather StatementFWDTarrant53 min
Aug 12, 8:33 PM CDTSpecial Weather StatementFWDParker57 min
Aug 12, 8:35 PM CDTSpecial Weather StatementFWDGrayson25 min
Aug 12, 8:45 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson40 min
Aug 12, 9:10 PM CDTSpecial Weather StatementFWDDallas50 min
Aug 12, 9:12 PM CDTAreal Flood AdvisoryFWDHenderson2 hr
Aug 12, 9:27 PM CDTSpecial Weather StatementFWDGrayson48 min
Aug 12, 9:33 PM CDTAreal Flood AdvisoryFWDGrayson117 min
Aug 12, 9:54 PM CDTSpecial Weather StatementFWDRockwall51 min
Aug 12, 10:11 PM CDTAreal Flood AdvisoryFWDCollin, Dallas2 hr
Aug 12, 10:39 PM CDTAreal Flood AdvisoryFWDCollin, Fannin, Hunt3 hr
Aug 12, 11:17 PM CDTAreal Flood AdvisoryFWDFannin, Hunt3 hr
Aug 13, 12:01 AM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton3 hr
Aug 13, 2:12 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins3 hr
Aug 13, 2:44 AM CDTAreal Flood AdvisoryFWDFannin, Grayson2 hr
Aug 13, 3:18 AM CDTFlash Flood WarningFWDGrayson5 hr
Aug 13, 3:33 AM CDTFlash Flood WarningFWDHopkins4 hr
Aug 13, 4:45 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Hunt2 hr
Aug 13, 6:29 AM CDTFlash Flood WarningFWDDelta, Fannin, Hopkins, Hunt4 hr
Aug 13, 7:04 AM CDTRiver Flood WarningFWDHunt, Rockwall33 hr
Aug 13, 7:37 AM CDTAreal Flood AdvisoryFWDRains, Van Zandt113 min
Aug 13, 7:43 AM CDTRiver Flood WarningFWDDelta, Lamar18 hr
Aug 13, 7:43 AM CDTRiver Flood WarningFWDDelta, Hopkins30 hr
Aug 13, 8:18 AM CDTAreal Flood WarningFWDGrayson3 hr
Aug 13, 6:57 PM CDTRiver Flood WarningFWDCollin15 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.